Thunderstorm Wind, Forsyth
- When
- July 6, 1:34 PM EST
- Where
- Forsyth County, 0.86 mi NNW of Clemmons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.032, -80.385
One tree was reported down along Westwood Village Drive.
Storms initiated in split upper level flow along a prefrontal trough. Mean 850 MB to 300 MB winds were near calm at the time with storm propagation mainly cold pool driven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Storms initiated in split upper level flow along a prefrontal trough. Mean 850 MB to 300 MB winds were near calm at the time with storm propagation mainly cold pool driven. The primary impacts from these storms were gusty winds, resulting in trees down, and heavy rain. One storm did become anchored over Raleigh which prompted a flash flood warning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 6, 12:30 PM EST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 130 PM EDT Fri Jul 6 2018 .SYNOPSIS... An Appalachian-lee surface trough will drift southeastward across NC and VA this afternoon and evening, followed by the passage of a cold front overnight. High pressure will then build across the middle Atlantic region through the weekend, bringing much cooler and drier air to our region. && .NEAR TERM /THROUGH TONIGHT/... As of 1047 AM Friday... The latest satellite and observational data indicate mostly sunny skies across central NC. Heating was generally unabated by the residual and thinning cirrus. There were a few areas in which cumulus were already starting to develop with strong heating. One was over the Triad region (Davidson, Guilford, Alamance counties) where a weak surface trough was lingering. This will be an area to watch for storm initiation in the next two hours. Other enhanced cumulus and even a few cumulonimbus were noted over southern WVA into southwest VA where a pre-frontal trough was moving SE. Temperatures were already in the 80s, with dew points in the 70s. PW's were increasing from the north with 1.9 to 2.1 inches observed pooling near the surface front to our north. H85 moisture transport is highest in the NW, but essentially very light over the rest of central NC. Several CAMS solutions indicate clusters of thunderstorms developing over the NW part of NC early afternoon, then forming a line as it progressively moves SE across central NC into SE NC later this afternoon. This appears to be too fast due to the weak steering flow. The lack of shear should also aid in slower storm propagation, which is expected to be to the south or south-southwest. High PW and slow storm motion will lead to locally heavy rain in the storms. However, FFG is high as many areas have not seen rain in over a week. Many areas are showing a very dry top moisture profile as well. Therefore, the flash flood risk is low. Urban areas run the risk any time of slow moving, heavy rain producing storms. However, widespread flooding is certainly not expected. POP of 70-80 for any one given spot may be too high - but we will leave alone. Still, a good chance of thunderstorms will exist this afternoon. Severe storms on an organized basis are not expected due to the weak shear. However, in this multi-cell pulse environment characterized by high CAPE and nil shear, isolated strong wind events can and will occur under the stronger cells. Highs should top out in the upper 80s to lower 90s. The chance to likely POP will not drop off until later this evening, with CAMS suggesting the focus for additional storms near the cold front over NW NC this evening. This signal is seen in the operational models as well, with some showing an extension across the northern Piedmont as will before midnight. Therefore, there is a chance of additional storms with the front as it drops south through the region just about anywhere overnight. Lows in the upper 60s north to lower to mid 70s south. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 130 PM Friday... Surface cold front will be draped across southern NC on Saturday. Meanwhile, a mid level ridge will redevelop and strengthen across the upper Midwest into the Ohio Valley early this weekend. Beneath the developing ridge, a Canadian surface high will build from the Great Lakes east across the middle Atlantic states, and then southward down the lee of the Appalachians. The cooler and drier air, characterized by dewpoints in the upr 50s-mid 60s, will surge into central NC Saturday into Saturday night. Expect a stubborn extensive layer of stratocumulus layer over most of the area north of the cold front. Scattered, mainly elevated, showers are expected, with higher chances in the south. Temperatures will be considerably cooler beneath the cloudiness and aided by northeasterly flow that will gust to 20 or so mph on Saturday. Highs are expected to be in the upper 70s north to very low 80s across the southern tier. It will be pleasantly cool Saturday night, with lows mostly in the low and mid 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 115 PM Friday... The long term forecast will be subject to some uncertainty in the Coastal Plain, as a low pressure area currently a few hundred miles southeast of the NC coast may strengthen to a tropical depression as it slowly approaches the coast later this weekend. Otherwise, an initially 'cool' and dry continental airmass will make a brief southerly surge down the Atlantic coast this weekend. The ridging will retrograde across the Ohio Valley Monday as the airmass quickly begins to modify with temperatures rising from low and mid 80s Sunday to the upper 80s Monday, and finally back to the lower 90s Tuesday. The ridging will begin to amplify in the Plains Monday, with subsequent troffing and northwest flow over the eastern CONUS. We will continue to warm through midweek, with highs Wednesday through Friday reaching the mid 90s. A backdoor front will be pushed south into the area as the pattern amplifies on Thursday, and this front will merge into our near-omnipresent summer lee trof and stall over the area through the late week. This will enhance our chance of convection Thursday and Friday. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 740 AM Friday... VFR conditions are expected to prevail until at least early this afternoon. Scattered to numerous showers and storms are then expected to develop over central NC, along a couple of pre-frontal surface troughs and/or convective outflow from Thursday's storms, then linger through the afternoon and at least early tonight. The passage of a cold front overnight and early Saturday will cause initially light swly to wswly surface winds to veer to nly/nely and increase to near 10 kts with occasional gusts, with a following development and expansion of post-frontal MVFR ceilings through early Sat. These ceilings may briefly dip into IFR range at RWI Sat morning. Outlook: Sub-VFR ceilings and a chance of showers will linger into the first half of Sat, before drier high pressure builds more fully swd across NC by afternoon or evening. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/MWS NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...mlm AVIATION...MWS
Hazardous Weather Outlook National Weather Service Raleigh NC 1147 AM EDT Fri Jul 6 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-071600- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1147 AM EDT Fri Jul 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hot and humid conditions will exist out ahead of a cold front this afternoon. Heat indices around 100 can be expected in many areas before the chance of thunderstorms and clouds increase this afternoon. Clusters of thunderstorms will occur this afternoon and evening. Some of the thunderstorms will produce locally heavy rain, frequent lightning, and gusty wind to 50 mph. Some urban or small stream flooding may occur. Thunderstorms are expected to diminish by late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain amounts, strong winds, or hail to the National Weather Service. Badgett
Special Weather Statement
National Weather Service Raleigh NC
142 PM EDT FRI JUL 6 2018
NCZ021>024-038>040-061830-
Guilford NC-Chatham NC-Alamance NC-Forsyth NC-Randolph NC-
Davidson NC-Orange NC-
142 PM EDT FRI JUL 6 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...FORSYTH...NORTHERN DAVIDSON...WESTERN ORANGE...NORTHERN
RANDOLPH...GUILFORD AND NORTHERN CHATHAM COUNTIES EARLY THIS
AFTERNOON...
At 137 PM EDT, Showers and thunderstorms were popping up over the
Northwest Piedmont. These showers and storms were drifting slowly
southeast around 10 mph and they will be over the Triad area by
around 200 PM.
Their slow movement and potential for repeated heavy downpours could
cause flooding, especially in the urbanized areas of the Triad this
afternoon. Wind gusts up to 40 mph will also be possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Chapel Hill, Burlington,
Asheboro, Lexington, Graham, Hillsborough and Randleman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3624 7916 3576 7899 3578 8047 3584 8048
3583 8046 3585 8042 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1737Z 240DEG 49KT 3639 7995
13The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 18:34 UTC.
15 thunderstorm wind, 3 flash flood. Local standard time, as filed.
One tree was reported down along Westwood Village Drive.
One tree was reported down near the intersection of Wendover Avenue and Highway 29.
One tree was reported down across the road near the intersection of Lindsey Street and Salisbury Street.
Trees and power lines were reported down.
A tree and power line were reported down at Elland Cedar Grove Road and Carr Store Road.
A couple of trees were reported down on North Carolina Highway 86, one at Holman Drive and another on Highway 70.
Trees were reported down on power lines.
Trees were reported down on power lines.
Numerous large tree limbs and four trees were reported down on Chambers Road near Highway 501.
One tree was reported down on the road.
Flooding was reported along North Raleigh Boulevard near Millbank Street, along with a car stuck in the flood waters, resulting in a water rescue.
Multiple trees were reported down near the Durham Person County Line.
Trees and power lines were reported down at the intersection of Moores Mill Road and Rassie Crabtree Road.
Multiple trees were reported down across the county.
High water was reported on Peace Street and Capitol Boulevard.
Atlantic Avenue at Hodges was closed due to flooding.
A large tree was reported down blocking Olive Branch Road, between Edwards Store Road and Cappadocia Church Road.
Two trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774984, 774985, 774988, 774989, 774991, 774995, 774996, 774997, 775001, 775005, 775032, 775007, 775010, 775012, 775034, 775037, 775013, 775014.